Hail, Powder River
- When
- August 3, 6:45 AM MST
- Where
- Powder River County, 0.97 mi W of Sonnette
- Measured
- 1.25 in hail
- Reported by
- COOP Observer
- Coordinates
- 45.420, -105.870
A few thunderstorms produced sub-severe hail and severe hail across portions of the County Warning Area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A few thunderstorms produced sub-severe hail and severe hail across portions of the County Warning Area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 3, 2:22 AM MST, 4 hours 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
322 AM MDT TUE AUG 3 2010
.SHORT TERM...VALID FOR TDY AND WED...
ACTIVE WEATHER DAY EXPECTED AS UPPER TROUGH MOVES IN FROM THE
WEST COAST. ENERGY LIFTING NORTHEAST OUT OF THE BASE OF THE
TROUGH IS ALREADY BRINGING ISOLATED SHOWERS AND THUNDERSTORMS TO
THE WESTERN ZONES EARLY THIS MORNING. THIS CONVECTION IS BEING
AIDED BY JET DYNAMICS OVER THE WESTERN ZONES. EXPECTING STRONGEST
CONVECTION TO DEVELOP OVER THE SOUTHERN ZONES EARLY THIS
AFTERNOON WHERE SEVERAL FACTORS WILL COME TOGETHER. COLD FRONT
MOVING SOUTH TODAY WILL BRING STRONG SURFACE CONVERGENCE TO THE
SOUTHERN ZONES. AFTERNOON HEATING WILL BRING STEEP LAPSE RATES
AND CAPE EXPECTED NEAR A 1000 J/KG. EFFECTIVE BULK SHEAR ACROSS
THIS AREA WILL BE 35 TO 40 KTS. THESE FACTORS WILL COMBINE TO
PRODUCE A FEW ISOLATED SEVERE THUNDERSTORMS FROM EASTERN
CARBON...BIG HORN AND SHERIDAN COUNTY. THE MAIN THREAT FROM THESE
STORMS WILL BE WINDS. BUFKIT SHOWING GOOD DIRECTIONAL SHEAR OVER
POWDER RIVER AND CARTER COUNTIES THIS AFTERNOON WHICH WILL ALLOW
THUNDERSTORMS TO BECOME BETTER ORGANIZED. THE MAIN THREAT FROM
THESE STORMS WILL BE LARGE HAIL AND STRONG WINDS. UPPER TROUGH
AND FRONT WILL MOVE OUT OF THE AREA BY LATE AFTERNOON AND
THUNDERSTORM COVERAGE WILL BE DECREASING OVERNIGHT.
UPPER RIDGE BUILDING OVER THE AREA ON WEDNESDAY BUT MODELS BRING
IN WEAK ENERGY UNDER THE RIDGE. PW'S STILL PROGGED TO BE AROUND
AN INCH AND ISOLATED CONVECTION WILL BE POSSIBLE. TEMPERATURES
TODAY AND WEDNESDAY WILL BE SLIGHTLY BELOW SEASONAL VALUES AS
FALLING HEIGHTS AND CLOUD COVER WILL KEEP HIGHS IN THE LOW TO MID
80S. RICHMOND
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
EXTENDED MODELS IN DECENT AGREEMENT THROUGH FRIDAY WITH
DIFFERENCES OVER THE WEEKEND. SOUTHWEST FLOW REMAINS OVER THE
FORECAST AREA WITH A RIDGE OF HIGH PRESSURE OVER THE SOUTHERN
ROCKIES AND AN UPPER TROUGH OVER THE PACIFIC NORTHWEST. ENERGY
WILL STREAM OUT OF THE TROUGH AND RUN OVER THE RIDGE FOR A
CONTINUED CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. THE GFS
FLATTENS THE RIDGE DOWN SOME FRIDAY NIGHT AND SATURDAY WITH A
STRONG WAVE DRIFTING ACROSS. THE ECMWF DOES NOT CONTAIN A STRONG
WAVE AND THEREFORE BUILDS THE RIDGE MOVE OVER THE NORTHERN
ROCKIES. THE GFS BUILDS THE RIDGE BACK UP SOME SUNDAY THEN
QUICKLY FLATTENS IT OUT ROBUSTLY WITH A STRONG WAVE SUNDAY NIGHT
AND MONDAY. THE ECMWF WAS SIMILAR BUT NOT AS STRONG WITH THE
SHORTWAVE. ALL IN ALL...CAN NOT REMOVE POPS FOR ANY PERIOD AND
WILL THUS LEAVE THE STRING OF LOW POPS GOING. DID RAISE
TEMPERATURES INTO THE WEEKEND AS THE RIDGE LOOKS TO BE A LITTLE
STRONGER THEN PREVIOUS RUNS. HUMPHREY
&&
.AVIATION...
ENERGY WILL DRIFT ACROSS CENTRAL AND EASTERN ZONES THIS MORNING
INTO EARLY AFTERNOON. THIS WILL TRIGGER SCATTERED THUNDERSTORMS.
THE STORMS WILL INITIATE OVER CENTRAL ZONES AND DRIFT INTO
EASTERN ZONES EARLY THIS AFTERNOON. SOME OF THE STORMS COULD BE
VERY STRONG WITH HAIL AND GUSTY WINDS. THE WEST WILL HAVE
ISOLATED SHOWERS AND THUNDERSTORMS TODAY...BUT THE STORMS ARE NOT
EXPECTED TO BE OVERLY STRONG. VFR FLYING WEATHER IS EXPECTED
TODAY WITH MVFR FLYING WEATHER IN THE STRONGER STORMS. HUMPHREY
&&
.PRELIMINARY POINT TEMP/POPS...
TDY WED THU FRI SAT SUN MON
-------------------------------------------------------
BIL 085 057/082 057/089 060/091 061/091 060/090 059/089
4/T 42/T 22/T 23/T 32/T 22/T 22/T
LVM 083 049/081 049/088 052/090 054/089 051/089 051/087
3/T 32/T 22/T 24/T 42/T 23/T 32/T
HDN 091 058/088 057/093 058/096 059/095 058/096 059/094
5/T 52/T 22/T 23/T 32/T 22/T 22/T
MLS 089 060/084 059/090 062/093 063/095 062/094 062/093
4/T 42/T 22/T 22/T 22/T 22/T 22/T
4BQ 089 059/085 058/091 061/094 061/093 059/094 061/093
5/T 53/T 22/T 22/T 22/T 22/T 22/T
BHK 087 057/084 057/088 058/089 060/091 060/091 060/090
4/T 43/T 22/T 23/T 32/T 22/T 22/T
SHR 087 055/084 054/088 056/091 056/090 055/091 055/090
5/T 53/T 32/T 23/T 32/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 421 AM MDT TUE AUG 3 2010 MTZ028>042-056>058-063>068-WYZ098-099-041030- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 421 AM MDT TUE AUG 3 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE ALONG WITH A WEAK COLD FRONT WILL MOVE ACROSS THE AREA TODAY AND WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE REGION. A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. THE BEST CHANCE OF SEVERE THUNDERSTORM DEVELOPMENT WILL BE OVER AREAS SOUTH OF BILLINGS TO THE DAKOTA BORDERS AND SOUTH INTO SHERIDAN COUNTY IN WYOMING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 629 AM MDT TUE AUG 3 2010 MTZ030-031-031330- NORTHERN ROSEBUD MT-TREASURE MT- 629 AM MDT TUE AUG 3 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROSEBUD AND SOUTHEASTERN TREASURE COUNTIES UNTIL 730 AM MDT... AT 630 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES EAST OF CUSTER...OR 15 MILES SOUTH OF HYSHAM...MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... COLSTRIP AROUND 715 AM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4575 10645 4599 10732 4616 10734 4627 10646 TIME...MOT...LOC 1229Z 276DEG 35KT 4608 10727
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
701 AM MDT TUE AUG 3 2010
MTZ030>032-035-031400-
CUSTER MT-NORTHERN ROSEBUD MT-TREASURE MT-YELLOWSTONE MT-
701 AM MDT TUE AUG 3 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROSEBUD...TREASURE...
NORTHEASTERN YELLOWSTONE AND CENTRAL CUSTER COUNTIES UNTIL 800 AM
MDT...
AT 656 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS THIS MORNING. THE STORMS WERE LINED
UP FROM WEST OF HYSHAM TO SOUTHWEST OF MILES CITY. THE STORMS WERE
MOVING EAST AT 25 MPH. DIME SIZE HAIL...HEAVY RAIN AND DANGEROUS
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
LAT...LON 4664 10551 4594 10550 4598 10705 4599 10718
4600 10731 4604 10743 4604 10767 4606 10768
4664 10773
TIME...MOT...LOC 1259Z 251DEG 21KT 4623 10758SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
732 AM MDT TUE AUG 3 2010
MTZ036-031400-
POWDER RIVER MT-
732 AM MDT TUE AUG 3 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POWDER RIVER COUNTY UNTIL
800 AM MDT...
AT 728 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES SOUTHEAST OF ASHLAND...OR 26 MILES WEST
OF BROADUS...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
EPSIE AROUND 750 AM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4535 10592 4544 10603 4580 10580 4580 10573
4560 10539
TIME...MOT...LOC 1333Z 220DEG 27KT 4549 10590The Billings radar (KBLX), 218 km away, was scanning. The volume nearest the first event began at 13:47 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249159, 249158.